Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 20, NWS Wichita, KS

April 16, 201413 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 16, 2014, 3:32 AM CDT for 13 counties in Kansas. It took effect at Apr 16, 2014, 9:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 3:32 AM CDT (08:32 UTC)
In effect from
Apr 16, 2014, 9:00 AM CDT
Expired
Apr 16, 2014, 6:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WWUS83 KICT 160832
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT WED APR 16 2014

KSZ053-069>072-093>096-098>100-162300-
/O.UPG.KICT.FW.A.0010.140416T1600Z-140416T2300Z/
/O.NEW.KICT.FW.W.0020.140416T1400Z-140416T2300Z/
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
332 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 053...069...070...071...072...093...094...095...096...098...
099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING. 

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GREATEST FIRE WEATHER RISK IS FROM 10 AM UNTIL 6
  PM.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 24 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ052-162300-
/O.NEW.KICT.FW.W.0020.140416T1400Z-140416T2300Z/
MARION-
332 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONE 052...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...HE GREATEST FIRE WEATHER RISK IS FROM 10 AM UNTIL 6
  PM.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
2 follow-up statements
378 
WWUS83 KICT 162016
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED APR 16 2014

KSZ052-053-069>072-093>096-098>100-162300-
/O.CON.KICT.FW.W.0020.000000T0000Z-140416T2300Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
316 PM CDT WED APR 16 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...
053...069...070...071...072...093...094...095...096...098...
099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS OCCURING.

* TIMING...FROM THIS AFTERNOON UNTIL EARLY THIS EVENING. 

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
895 
WWUS83 KICT 162257
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT WED APR 16 2014

KSZ052-053-069>072-093>096-098>100-170000-
/O.EXP.KICT.FW.W.0020.000000T0000Z-140416T2300Z/
MARION-CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
557 PM CDT WED APR 16 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...
069...070...071...072...093...094...095...096...098...099 AND
100...

THE STRONG AND GUSTY SOUTH WINDS WILL CONTINUE TO DIMINISH THIS 
EVENING AS TEMPERATURES FALL AND HUMIDITY LEVELS RISE. THIS WILL 
LESSEN THE GRASSLAND FIRE DANGER RISK AND THEREFORE THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

KED

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:13 AM CDT, 19 minutes earlier.

Area forecast discussion, Apr 16, 3:13 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 AM CDT WED APR 16 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 309 AM CDT WED APR 16 2014

TODAY: A SHORTWAVE WILL MOVE ACROSS THE PLAINS TODAY INTO THE
GREAT LAKES. THIS SYSTEM WILL HELP PUSH A SFC TROUGH ACROSS KS
TODAY...WITH THE PRESSURE GRADIENT AHEAD OF THIS BOUNDARY
INCREASING THE SURFACE WINDS. 850H WINDS AROUND 50-55KTS WILL
MIXING DOWN TO SURFACE AS MOMENTUM TRANSFER INCREASES FOR THE
DAYTIME HOURS...AS LAPSE RATES INCREASE WITH THE DRY ATMOSPHERE.
SO SOME GUSTS TO 45 MPH WILL BE POSSIBLE FOR AREAS EAST OF THE KS
TURNPIKE...BY AROUND 16Z. SO WILL GO WITH A WIND ADVISORY FOR
AREAS EAST OF THE KS TURNPIKE INTO THE AFTERNOON HOURS. THE DRY
AND WINDY CONDITIONS WILL ALSO CONTRIBUTE TO CRITICAL GRASSLAND
FIRE DANGER VALUES...SO WILL ALSO GO WITH A RED FLAG WARNING (SEE
FIRE SECTION BELOW) FOR THE SAME AREA AS THE WIND ADVISORY.

TONIGHT-THU: ANOTHER WEAK IMPULSE LOOKS TO MOVE OUT OF THE
SOUTHERN ROCKIES FOR LATE TONIGHT INTO THU. LATEST MODEL TRENDS
HAVE BEEN TAKING THIS IMPULSE FURTHER SOUTH WITH EACH RUN AND ALSO
NOT PULLING IN AS MUCH LOW LEVEL MOISTURE AS PREVIOUS RUNS WOULD
SUGGEST. CURRENT NAM/WRF AND GFS ACTUALLY KEEP LOWER LAYERS FAIRLY
DRY ACROSS CENTRAL KS...WITH MEAGER MOISTURE RETURN OVER SRN KS.
SO WILL CUT BACK ON POPS IN MOST LOCATIONS...WITH MOISTURE
LACKING. THINK CENTRAL KS MAY ONLY SEE SOME SPRINKLES AT BEST.
WILL KEEP A SOLID CHANCE POP GOING ACROSS SRN KS FOR NOW...BUT
THINK THIS AREA MAY ONLY SEE VERY LIGHT AMOUNTS OF A FEW
HUNDREDTHS.

FRI: WEAK RIDGING MOVES OVER THE AREA FOR FRI...WITH WINDS
EVENTUALLY RETURNING TO THE WEST BY THE DAYTIME HOURS ON FRI. THIS
WILL LEAD A NICE DOWNSLOPE DAY ON FRI...WITH TEMPS CLIMBING BACK
TO SEASONAL NORMALS.

KETCHAM

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 309 AM CDT WED APR 16 2014

MEDIUM RANGE MODELS SHOW ANOTHER SHORTWAVE MOVING OUT OF THE
SOUTHERN ROCKIES FOR THE WEEKEND. LOW LEVEL MOISTURE WILL GRADUALLY
RETURN AHEAD OF THIS SYSTEM...FOR SAT INTO SUN.  MOISTURE RETURN
ISNT TOO GREAT FOR THE DAYTIME HOURS ON SAT...BUT JET STREAK IN THE
MID LAYERS MOVES OUT INTO THE PLAINS FOR SAT AFTERNOON INTO SAT
NIGHT...WHICH WILL INCREASE THE LIFT AND MOISTURE TRANSPORT ACROSS
MOST OF THE FORECAST AREA AS THE PLAINS COMES UNDER THE INFLUENCE OF
THE LEFT FRONT QUAD OF THIS JET.  SO SOLID CHANCE POPS FOR SAT NIGHT
INTO SUN LOOK REASONABLE.

DRY AND SEASONAL CONDITIONS LOOK TO RETURN FOR THE START OF THE
WEEK...AS RIDGING MOVES ACROSS THE PLAINS.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1107 PM CDT TUE APR 15 2014

WIND SHEAR OVERNIGHT AND STRONG SOUTH WINDS ON WED ARE THE
AVIATION ISSUES FOR THIS TAF PACKAGE.

THE ONLY CHANGE FROM THE 00Z TAFS WAS TO INSERT SOME WIND SHEAR AT
ALL SITES WITH THE EXCEPTION OF KRSL. THIS IS DUE TO VERY
STRONG(40-45KT) SOUTH WINDS RIGHT OFF OF THE SURFACE. THESE WINDS
WILL MIX DOWN ACROSS MOST OF THE AREA BY LATE WED
MORNING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF I-135. A
SURFACE TROUGH WILL SLOWLY MAKE ITS WAY INTO CENTRAL KS IN THE
AFTERNOON...FLIPPING WINDS AROUND TO THE NW FOR KRSL AND
EVENTUALLY KSLN AND KHUT BY THE EARLY EVENING HOURS. CONFIDENCE
REMAINS HIGH IN THE VFR CONDITIONS STAYING IN PLACE FOR THE NEXT
24 HOURS.

LAWSON

&&

.FIRE WEATHER...
ISSUED AT 309 AM CDT WED APR 16 2014

STRONG AND GUSTY SW WINDS WILL ONCE AGAIN BE A MAJOR GRASSLAND FIRE
DANGER CONCERN THIS AFTERNOON. SW WINDS OF 30 TO 45 MPH AND GOOD
MIXING WILL LEAD TO VERY DRY CONDITIONS FOR AREAS EAST OF THE KS
TURNPIKE. THIS WILL LEAD TO EXTREME GRASSLAND FIRE DANGER
VALUES...FROM 9AM TO 6PM. A RED FLAG WARNING HAS BEEN ISSUED FOR
AREAS EAST OF THE KS TURNPIKE FOR THIS CRITICAL FIRE WEATHER
CONCERN.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  42  56  37 /  10  20  30   0
HUTCHINSON      71  39  56  36 /  10  20  30   0
NEWTON          68  39  55  36 /  10  20  30   0
ELDORADO        68  41  54  37 /  10  10  30  10
WINFIELD-KWLD   70  43  56  38 /  10  10  40  10
RUSSELL         69  36  57  35 /  10  20  10   0
GREAT BEND      70  36  57  35 /  10  20  20   0
SALINA          72  37  56  35 /  10  20  20   0
MCPHERSON       70  38  56  36 /  10  20  20   0
COFFEYVILLE     67  42  58  41 /  10  10  60  20
CHANUTE         67  42  55  39 /  10  10  50  20
IOLA            66  41  54  38 /  10  10  50  20
PARSONS-KPPF    68  42  57  40 /  10  10  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR KSZ052-053-069>072-093>096-098>100.

WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR KSZ052-053-069>072-093>096-098>100.

&&
Hazardous weather outlook, Apr 15, 7:30 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT TUE APR 15 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
730 PM CDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG AND GUSTY SOUTH WINDS ARE EXPECTED ON WEDNESDAY...MAINLY
ALONG AND EAST OF THE KANSAS TURNPIKE. THIS MAY RESULT IN
EXTREME GRASSLAND FIRE DANGER ACROSS THE FLINT HILLS AND PARTS
OF SOUTHEAST KANSAS. VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE
REST OF THE AREA.

THERE IS A CHANCE THAT SOME SNOW MAY MIX WITH THE RAIN ACROSS
CENTRAL KANSAS EARLY THURSDAY MORNING...AND ACROSS A PORTION OF
THE FLINT HILLS LATE THURSDAY EVENING. HOWEVER LITTLE IF ANY SNOW
ACCUMULATION IS EXPECTED ON THURSDAY.

TEMPERATURES MAY DROP TO AROUND FREEZING EARLY FRIDAY MORNING
ACROSS CENTRAL KANSAS.

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND. WHILE A
FEW STRONG STORMS WILL BE POSSIBLE...THE RISK FOR ORGANIZED
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:46 AM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more14 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.